Bounding the Clique-Width of H-free Chordal Graphs

  • Andreas Brandstädt
  • Konrad K. DabrowskiEmail author
  • Shenwei Huang
  • Daniël Paulusma
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9235)


A graph is H-free if it has no induced subgraph isomorphic to H. Brandstädt, Engelfriet, Le and Lozin proved that the class of chordal graphs with independence number at most 3 has unbounded clique-width. Brandstädt, Le and Mosca erroneously claimed that the gem and the co-gem are the only two 1-vertex \(P_4\)-extensions H for which the class of H-free chordal graphs has bounded clique-width. In fact we prove that bull-free chordal and co-chair-free chordal graphs have clique-width at most 3 and 4, respectively. In particular, we prove that the clique-width is:
  1. (i)

    bounded for four classes of H-free chordal graphs;

  2. (ii)

    unbounded for three subclasses of split graphs.


Our main result, obtained by combining new and known results, provides a classification of all but two stubborn cases, that is, with two potential exceptions we determine all graphs H for which the class of H-free chordal graphs has bounded clique-width. We illustrate the usefulness of this classification for classifying other types of graph classes by proving that the class of \((2P_1+ P_3, K_4)\)-free graphs has bounded clique-width via a reduction to \(K_4\)-free chordal graphs. Finally, we give a complete classification of the (un)boundedness of clique-width of H-free weakly chordal graphs.


  1. 1.
    Bodlaender, H.L.: A tourist guide through treewidth. Acta Cybernetica 11(1–2), 1–21 (1993)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Boliac, R., Lozin, V.V.: On the clique-width of graphs in hereditary classes. In: Bose, P., Morin, P. (eds.) ISAAC 2002. LNCS, vol. 2518, pp. 44–54. Springer, Heidelberg (2002) CrossRefGoogle Scholar
  3. 3.
    Brandstädt, A.: (\(P_5\), diamond)-free graphs revisited: structure and linear time optimization. Discrete Appl. Math. 138(1–2), 13–27 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Brandstädt, A., Dabrowski, K.K., Huang, S., Paulusma, D.: Bounding the clique-width of \(H\)-free split graphs. In: Proceedings of EuroComb ENDM (to appear, 2015)Google Scholar
  5. 5.
    Brandstädt, A., Engelfriet, J., Le, H.-O., Lozin, V.V.: Clique-width for 4-vertex forbidden subgraphs. Theor. Comput. Sys. 39(4), 561–590 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Brandstädt, A., Klembt, T., Mahfud, S.: \(P_6\)- and triangle-free graphs revisited: structure and bounded clique-width. Discrete Math. Theor. Comput. Sci. 8(1), 173–188 (2006)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Brandstädt, A., Kratsch, D.: On the structure of (\(P_5\), gem)-free graphs. Discrete Appl. Math. 145(2), 155–166 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Brandstädt, A., Le, H.-O., Mosca, R.: Gem- and co-gem-free graphs have bounded clique-width. Int. J. Found. Comput. Sci. 15(1), 163–185 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Brandstädt, A., Le, H.-O., Mosca, R.: Chordal co-gem-free and (\(P_5\), gem)-free graphs have bounded clique-width. Discrete Appl. Math. 145(2), 232–241 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Brandstädt, A., Le, V.B., de Ridder, H.N.: Efficient robust algorithms for the maximum weight stable set problem in chair-free graph classes. Inf. Process. Lett. 89(4), 165–173 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Brandstädt, A., Mahfud, S.: Maximum weight stable set on graphs without claw and co-claw (and similar graph classes) can be solved in linear time. Inf. Process. Lett. 84(5), 251–259 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Brandstädt, A., Mosca, R.: On the structure and stability number of \(P_5\)- and co-chair-free graphs. Discrete Appl. Math. 132(1–3), 47–65 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Corneil, D.G., Habib, M., Lanlignel, J.-M., Reed, B.A., Rotics, U.: Polynomial-time recognition of clique-width \(\le 3\) graphs. Discrete Appl. Math. 160(6), 834–865 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Corneil, D.G., Rotics, U.: On the relationship between clique-width and treewidth. SIAM J. Comput. 34, 825–847 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Courcelle, B., Makowsky, J.A., Rotics, U.: Linear time solvable optimization problems on graphs of bounded clique-width. Theor. Comput. Sys. 33(2), 125–150 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Courcelle, B., Olariu, S.: Upper bounds to the clique width of graphs. Discrete Appl. Math. 101(1–3), 77–114 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Dabrowski, K.K., Golovach, P.A., Paulusma, D.: Colouring of graphs with Ramsey-type forbidden subgraphs. Theoret. Comput. Sci. 522, 34–43 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Dabrowski, K.K., Huang, S., Paulusma, D.: Bounding clique-width via perfect graphs. In: Dediu, A.-H., Formenti, E., Martín-Vide, C., Truthe, B. (eds.) LATA 2015. LNCS, vol. 8977, pp. 676–688. Springer, Heidelberg (2015) Google Scholar
  19. 19.
    Dabrowski, K.K., Lozin, V.V., Raman, R., Ries, B.: Colouring vertices of triangle-free graphs without forests. Discrete Math. 312(7), 1372–1385 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Dabrowski, K.K., Paulusma, D.: Classifying the clique-width of \({H}\)-free bipartite graphs. Discrete Appl. Math. (to appear)Google Scholar
  21. 21.
    Dabrowski, K.K., Paulusma, D.: Clique-width of graph classes defined by two forbidden induced subgraphs. In: Paschos, V.T., Widmayer, P. (eds.) CIAC 2015. LNCS, vol. 9079, pp. 167–181. Springer, Heidelberg (2015) CrossRefGoogle Scholar
  22. 22.
    de Ridder, H.N., et al.: Information System on Graph Classes and their Inclusions (2001–2013).
  23. 23.
    De Simone, C.: On the vertex packing problem. Graphs Comb. 9(1), 19–30 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Espelage, W., Gurski, F., Wanke, E.: How to solve NP-hard graph problems on clique-width bounded graphs in polynomial time. In: Brandstädt, A., Le, V.B. (eds.) WG 2001. LNCS, vol. 2204, pp. 117–128. Springer, Heidelberg (2001) CrossRefGoogle Scholar
  25. 25.
    Fellows, M.R., Rosamond, F.A., Rotics, U., Szeider, S.: Clique-width is NP-Complete. SIAM J. Discrete Math. 23(2), 909–939 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Földes, S., Hammer, P.L.: Split graphs. Congressus Numerantium XIX, 311–315 (1977)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Golumbic, M.C.: Algorithmic Graph Theory and Perfect Graphs. Annals of Discrete Mathematics, vol. 57. North-Holland Publishing Company, Amsterdam (2014)zbMATHGoogle Scholar
  28. 28.
    Golumbic, M.C., Rotics, U.: On the clique-width of some perfect graph classes. Int. J. Found. Comput. Sci. 11(03), 423–443 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Gurski, F.: Graph operations on clique-width bounded graphs. CoRR, abs/cs/0701185 (2007)Google Scholar
  30. 30.
    Kamiński, M., Lozin, V.V., Milanič, M.: Recent developments on graphs of bounded clique-width. Discrete Appl. Math. 157(12), 2747–2761 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Kobler, D., Rotics, U.: Edge dominating set and colorings on graphs with fixed clique-width. Discrete Appl. Math. 126(2–3), 197–221 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Korpelainen, N., Lozin, V.V., Mayhill, C.: Split permutation graphs. Graphs Comb. 30(3), 633–646 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Le, H.-O.: Contributions to clique-width of graphs. Ph.D. thesis, University of Rostock (2003). Cuvillier Verlag Göttingen (2004)Google Scholar
  34. 34.
    Lozin, V.V., Rautenbach, D.: On the band-, tree-, and clique-width of graphs with bounded vertex degree. SIAM J. Discrete Math. 18(1), 195–206 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Makowsky, J.A., Rotics, U.: On the clique-width of graphs with few \(P_4\)’s. Int. J. Found. Comput. Sci. 10(03), 329–348 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Olariu, S.: On the homogeneous representation of interval graphs. J. Graph Theor. 15(1), 65–80 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Oum, S.-I.: Approximating rank-width and clique-width quickly. ACM Trans. Algorithms 5(1), 10 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Rao, M.: MSOL partitioning problems on graphs of bounded treewidth and clique-width. Theoret. Comput. Sci. 377(1–3), 260–267 (2007)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  • Andreas Brandstädt
    • 1
  • Konrad K. Dabrowski
    • 2
    Email author
  • Shenwei Huang
    • 3
  • Daniël Paulusma
    • 2
  1. 1.Institute of Computer ScienceUniversität RostockRostockGermany
  2. 2.School of Engineering and Computing SciencesDurham UniversityDurhamUK
  3. 3.School of Computing ScienceSimon Fraser UniversityBurnabyCanada

Personalised recommendations